Missouri, 2010Flash Flood in Missouri, July 27, 2010
July 27, 2010 · NWS LSX · 1 event in 1 county or zone
An upper level disturbance helped to trigger scattered showers and thunderstorms across the region. The storms were moving very slowly and dumping up to three inches in an hour in some locations causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance helped to trigger scattered showers and thunderstorms across the region. The storms were moving very slowly and dumping up to three inches in an hour in some locations causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 27, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT TUE JUL 27 2010
.DISCUSSION...
/329 PM CDT TUE JUL 27 2010/
THE WARM AND VERY MOIST AIR MASS HAS BECOME QUITE UNSTABLE AGAIN
TODAY WITH SBCAPES BY EARLY AFTERNOON AOA 3000 J/KG. WITH NO
CAP...THIS HAS ONCE AGAIN FUELED SCT THUNDERSTORMS ACROSS THE
REGION. AS ANTICIPATED YDA...THE AXIS OF DEEPEST MOISTURE AND
GREATEST COVERAGE IS FURTHER EAST TODAY LOCATED ACROSS THE EASTERN
OZARKS...EAST CENTRAL MO AND SW IL. WITH PW'S AROUND 2 INCHES AND
DEEP WARM CLOUD DEPTHS...THE STORMS HAVE BEEN VERY EFFICIENT RAFL
PRODUCERS DESPITE PRIMARILY SINGLE CELL ORGANIZATION. WHERE THERE
HAS BEEN SOME EXCEEDINGLY SLOW MOVEMENT AND CELL MERGERS...WE HAVE
SEEN SOME ISOLD HEAVY TOTALS OF 3+ INCHES. THIS ACTIVITY AND THE
ATTENDANT THREATS WILL PERSIST THROUGH THE REMAINDER OF THE
AFTERNOON...THEN BEGIN TO WANE BY MID EVENING WITH LOSS OF
HEATING AND INSTABILITY. I EXPECT LITTLE REMAINING PCPN AFTER 900
PM OR SO ALTHO COULDN'T RULE OUT A SPOT SHOWER LATE EVENING AND
OVERNIGHT WITHIN THE REMAINING DEEPER MOISTURE/CLOUD FIELD ACROSS
THE SE HALF OF THE CWA.
WEDNESDAY IS STILL ON TRACK TO BE THE HOTTEST DAY THIS WEEK. I
HAVE ISSUED A HEAT ADVISORY FOR THE ST LOUIS METRO AREA WHERE
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 105. SFC/LOW LEVEL FLOW
BECOMES ALMOST WESTERLY. THIS IS A GOOD FLOW REGIME FOR OUR
HOTTEST TEMPERATURES...AND IT WILL ALSO SHUNT THE DEEPER MOISTURE
WHICH HAS BEEN FUELING THE DIURNAL STORMS OF THE LAST FEW DAYS
FURTHER SOUTH ACROSS THE EASTERN OZARKS INTO SRN IL. THE MAIN
IMPETUS FOR STORMS SHOULD BE THE ENCROACHING COLD FRONT...WHICH
WILL BE NEAR A KBMI-KUIN-KSTJ LINE AT 21Z AND NEAR A KTAZ-KMCI
LINE AT 00Z. A SWATH OF SBCAPES OF 3000-4000 J/KG WILL BE LOCATED
IN ADVANCE OF THE FRONT IN THIS TIME FRAME WITH LITTLE OR NO CIN.
WHILE DEEP LAYER SHEAR IS RATHER WEAK AT 10-20 KTS...AT LEAST SOME
ORGANIZATION INTO SHORT MULTICELL LINES/CLUSTERS IS EXPECTED WITH
THIS DEGREE OF INSTABILITY GIVEN THE LINEAR FRONTAL
FORCING...WHICH THEN COULD PRODUCE SOME DAMAGING WINDS ALONG WITH
HEAVY DOWNPOURS. ACTIVITY WILL SINK SOUTH IN ADVANCE OF THE FRONT
ON WEDNESDAY EVENING WITH A GRADUAL DECREASE IN COVERAGE AND
INTENSITY EXPECTED BY LATE EVENING.
THE PRECIPITATION CHANCES SHUNT TO THE SOUTHERN CWA ON THURSDAY AS
THE COLD FRONT PROGRESSES THROUGH SRN MO AND SRN IL TO NEAR THE
MO/AR BORDER. THE NEXT GOOD CHANCE OF PRECIPITATION THEN APPEARS
TO BE FRIDAY INTO SATURDAY. THE FRONT WILL RETURN NORTH LATE
THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO AN UPSTREAM NW FLOW
SHORT WAVE...AND THEN THE COLD FRONT ASSOCIATED WITH THIS NW FLOW
WAVE WILL MOVE SOUTH INTO THE AREA FRIDAY NIGHT INTO SAT.
GLASS
&&
.AVIATION...
/1241 PM CDT TUE JUL 27 2010/
THE DIURNAL CU FIELD IS ALREADY WELL DEVELOPED...AND CONTAINS
AREAS OF SHOWERS ACROSS EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. EXPECTATION IS FOR CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS AS DAYTIME HEATING CONTINUES...IMPACTING PRIMARILY
SUS AND STL TERMINALS...THOUGH THE THREAT AT COU EXISTS LATER
TODAY. SHOWER AND THUNDERSTORM ACTIVITY SHOULD RAPIDLY DIMINISH
AFTER SUNSET...WITH PERHAPS SOME LINGERING SHRA FURTHER
NORTH...DISSIPATING BY MIDNIGHT. OTHERWISE...VFR CONDITIONS
EXPECTED WITH PREVAILING SOUTHERLY WINDS SHIFTING TO THE WEST ON
WEDNESDAY AFTERNOON.
SPECIFICS FOR KSTL...
SHOWERS HAVE ALREADY DEVELOPED OVER THE TERMINAL...WARRANTING
CONTINUED VCTS CONDITIONS FOR THE REST OF THE AFTERNOON AND
EVENING. ACTIVITY SHOULD DIMINISH AFTER SUNSET...WITH LIGHT
SOUTHERLY WINDS...CLEARING SKIES...AND VFR CONDITIONS THROUGH THE
REST OF THE FORECAST PERIOD. DIURNAL CU EXPECTED TO DEVELOP
WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT...THOUGH THE FRONT IS
NOT EXPECTED TO IMPACT STL UNTIL WEDNESDAY NIGHT OR THURSDAY
MORNING.
JP
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 8 PM CDT WEDNESDAY FOR ST. CHARLES MO-
ST. LOUIS CITY MO-ST. LOUIS MO.
IL...HEAT ADVISORY FROM NOON TO 8 PM CDT WEDNESDAY FOR MADISON IL-ST.
CLAIR IL.
&&
WFO LSXHazardous weather outlook, Jul 27, 3:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT TUE JUL 27 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT TUE JUL 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. SOME
STORMS COULD PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY
RAIN.
MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE
REGION.
HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS THE
ENTIRE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS ON
WEDNESDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ST LOUIS METRO
AREA WHERE HEAT INDEX VALUES WILL BE AROUND 105 DEGREES. SEE THE
ADVISORY PRODUCT FOR DETAILED INFORMATION.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SATURDAY AS SERIES OF FRONTS WAVER ACROSS
THE MIDDLE MISSISSIPPI VALLEY.
MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY REPORTS OF HEAVY RAIN AND STRONG WINDS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
GLASS
In the hours before
Special weather statement, Jul 27, 1:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE JUL 27 2010
MOZ063-065-272045-
JEFFERSON MO-ST. LOUIS MO-
258 PM CDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN ST. LOUIS AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 345 PM CDT...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARNOLD...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CVKING
Special weather statement, Jul 27, 2:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE JUL 27 2010
MOZ063-272115-
ST. LOUIS MO-
324 PM CDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS COUNTY UNTIL
415 PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRONTENAC...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRKWOOD...
LADUE...
WARSON WOODS...
BRENTWOOD...
GLENDALE...
WEBSTER GROVES...
RICHMOND HEIGHTS...
MAPLEWOOD...
OAKLAND...
CLAYTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
A FLASH FLOOD WARNING HAS ALSO BEEN ISSUED FOR THIS AREA AS
TORRENTIAL RAIN WILL FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
CVKING
Local storm report, Jul 27, 2:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN 2 WSW ARNOLD 38.42N 90.40W
07/27/2010 M3.50 INCH JEFFERSON MO AMATEUR RADIO
HEAVY RAIN OF 3.5 INCHES MEASURED WEST OF ARNOLD IN
LAST HOUR AND FIFTEEN MINUTES.
&&
CVKINGFlash Flood, Jefferson
- When
- July 27, 3:00 PM CST to 4:30 PM CST
- Where
- Jefferson County, 1.7 mi SSE of Paulina Hills to 1.52 mi N of Seckman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.449, -90.413
Three and a half inches of rain fell in an hour and 15 minutes in the Arnold area. This caused flash flooding with several roads becoming flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253806.